Alert archive / Tennessee / Flash Flood Watches in 2009

Flash Flood Watch 2, NWS Morristown, TN

June 17, 200923 counties in Tennessee; 7 counties in Virginia

NWS Morristown, TN issued this flash flood watch at Jun 17, 2009, 10:01 AM EDT for 23 counties in Tennessee; 7 counties in Virginia. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jun 17, 2009, 10:01 AM EDT (14:01 UTC)
Expired
Jun 17, 2009, 11:00 PM EDT
In force
13 hr
Issued by
NWS Morristown, TN
Flood severity
None
All 30 counties

Anderson County, TN, Blount County, TN, Campbell County, TN, Carter County, TN, Claiborne County, TN, Cocke County, TN, Grainger County, TN, Greene County, TN, Hamblen County, TN, Hancock County, TN, Hawkins County, TN, Jefferson County, TN, Johnson County, TN, Knox County, TN, Loudon County, TN, Morgan County, TN, Roane County, TN, Scott County, TN, Sevier County, TN, Sullivan County, TN, Unicoi County, TN, Union County, TN, Washington County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 25 km from the middle of the area, began a volume at 14:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.0 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
463 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood watch went out at Jun 17, 3:20 AM EDT, 6 hours 41 minutes earlier.

Area forecast discussion, Jun 17, 3:20 AM EDT, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 AM EDT WED JUN 17 2009

.SHORT TERM (TODAY AND TONIGHT)...MORE CONVECTION EXPECTED TODAY AS
UPPER TROF BUILDS ACROSS THE OHIO VALLEY AND MID SOUTH. ENOUGH SHEAR
AND INSTABILITY FOR SEVERE THUNDERSTORM DEVELOPMENT ESPECIALLY THIS
AFTERNOON AND EARLY EVENING. BEST CHANCE FOR CONVECTION WILL BE
ACROSS THE NORTHERN HALF OF THE VIEWING AREA CLOSER TO DEEPER
MOISTURE AND BETTER UPPER LEVEL SUPPORT. WENT AHEAD AND ADJUSTED
POPS A LITTLE HIGHER MUCH OF THE FORECAST AREA TODAY. TAPERED POPS
BACK FOR TONIGHT AS THE ACTION SETTLES DOWN BUT STILL HAD
PROBABILITY HIGHER THAN GUIDANCE. WENT PRETTY CLOSE TO GUIDANCE TEMP
BLEND DURING THE SHORT TERM.

.LONG TERM (THURSDAY THROUGH TUESDAY)...A STRONG RIDGE OVER THE
LOWER MS VALLEY WILL BE THE DOMINANT FEATURE THROUGH END OF THE
WEEK. RESIDUAL LOW LEVEL MOISTURE AND MODERATE INSTABILITY ON
THURSDAY SHOULD BE ADEQUATE TO PRODUCE ISOLATED TO SCATTERED DIURNAL
SHOWERS AND THUNDERSTORMS...MAINLY IN THE NORTH. ON FRIDAY A RIDGE
AXIS BUILDS OVER THE AREA...WHICH SHOULD PUT A CAP ANY CONVECTION.
TEMPS WILL BE HOT BOTH DAYS...LOWER TO MID 90S IN THE VALLEY...BUT
WILL GO A BIT BELOW GFS MOS...WHICH HAS BEEN TOO WARM OF LATE.

THE RIDGE BECOMES SUPPRESSED ON SATURDAY AS A SHORTWAVE TROUGH MOVES
ACROSS THE GREAT LAKES AND OHIO VALLEY. THIS SHOULD ENHANCE THE
CHANCES OF SHOWERS AND THUNDERSTORMS SATURDAY. AN ASSOCIATED SURFACE
FRONT MOVES INTO THE AREA...ALTHOUGH IT APPEARS WEAK. THE GFS KEEPS
THE BOUNDARY ACROSS GA/EAST TN/CNTRL KY FROM SUNDAY THROUGH TUESDAY.
WILL INCLUDE A SLIGHT CHANCE FOR DIURNAL SHOWERS AND THUNDERSTORMS
EACH DAY.

&&

.POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             92  71  95  71  95 /  50  20  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  86  67  93  70  93 /  60  30  20  10  10
OAK RIDGE, TN                       86  67  92  70  93 /  60  30  20  10  10
TRI CITIES AIRPORT, TN              83  64  88  64  90 /  70  40  30  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

99/24
Hazardous weather outlook, Jun 17, 3:37 AM EDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
337 AM EDT WED JUN 17 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-180745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
337 AM EDT WED JUN 17 2009 /237 AM CDT WED JUN 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
OHIO RIVER VALLEY THIS AFTERNOON...AND THEN MOVE TOWARDS SOUTHWEST VA
AND EAST TN THIS EVENING. THE STORMS WILL BRING THE POTENTIAL FOR
WIDESPREAD DAMAGING WINDS...LOCALLY HEAVY RAINFALL AND FREQUENT
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:17 PM EDTTornado WarningMRXJohnson43 min
Jun 17, 4:37 AM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock53 min
Jun 17, 5:01 AM EDTTornado WarningMRXClaiborne, Grainger, Hancock44 min
Jun 17, 5:21 AM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Hancock, Hawkins54 min
Jun 17, 5:49 AM EDTSevere Thunderstorm WarningMRXGreene56 min
Jun 17, 6:21 AM EDTSevere Thunderstorm WarningMRXCocke, Greene24 min
Jun 17, 6:33 AM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen, Jefferson42 min
Jun 17, 6:38 AM EDTAreal Flood AdvisoryMRXCocke, Grainger, Greene, Hamblen, Hancock, Hawkins and 4 more3 hr
Jun 17, 7:13 AM EDTSevere Thunderstorm WarningMRXCocke, Greene47 min
Jun 17, 7:15 AM EDTSevere Thunderstorm WarningMRXCocke18 min
Jun 17, 7:45 AM EDTFlash Flood WarningMRXGreene82 min
Jun 17, 1:25 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson, Knox, Union65 min
Jun 17, 2:05 PM EDTSevere Thunderstorm WarningMRXJefferson55 min
Jun 17, 2:06 PM EDTSevere Thunderstorm WarningMRXGreene, Hamblen, Hawkins54 min
Jun 17, 2:12 PM EDTSevere Thunderstorm WarningMRXKnox, Sevier63 min
Jun 17, 2:26 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Unicoi64 min
Jun 17, 2:30 PM EDTSevere Thunderstorm WarningMRXCocke44 min
Jun 17, 2:42 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Unicoi, Washington63 min
Jun 17, 2:54 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan51 min
Jun 17, 3:17 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan58 min
Jun 17, 3:28 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Union62 min
Jun 17, 3:29 PM EDTSevere Thunderstorm WarningMRXCarter, Unicoi29 min
Jun 17, 3:43 PM EDTSevere Thunderstorm WarningMRXJohnson32 min
Jun 17, 4:24 PM EDTSevere Thunderstorm WarningMRXClaiborne66 min
Jun 17, 4:34 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Hancock, Hawkins56 min
Jun 17, 4:38 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott52 min
Jun 17, 4:53 PM EDTAreal Flood AdvisoryMRXCampbell, Claiborne, Grainger, Hamblen, Jefferson, Scott and 1 more3 hr
Jun 17, 5:04 PM EDTSevere Thunderstorm WarningMRXGrainger, Union56 min
Jun 17, 5:26 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne64 min
Jun 17, 5:29 PM EDTFlash Flood WarningMRXCampbell, Claiborne, Union3 hr
Jun 17, 5:54 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson66 min
Jun 17, 6:34 PM EDTFlash Flood WarningMRXGrainger, Hamblen, Jefferson, Union3 hr
Jun 17, 6:37 PM EDTSevere Thunderstorm WarningMRXCocke, Sevier53 min
Jun 17, 6:44 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Morgan, Roane61 min
Jun 17, 6:55 PM EDTSevere Thunderstorm WarningMRXJohnson50 min
Jun 17, 7:12 PM EDTSevere Thunderstorm WarningMRXKnox63 min
Jun 17, 7:21 PM EDTTornado WarningMRXCampbell, Scott39 min
Jun 17, 7:29 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon61 min
Jun 17, 7:32 PM EDTSevere Thunderstorm WarningMRXCocke, Sevier58 min
Jun 17, 7:33 PM EDTSevere Thunderstorm WarningMRXJohnson57 min
Jun 17, 7:44 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Morgan, Roane61 min
Jun 16, 8:11 PM EDTSevere Thunderstorm WarningMRXRussell34 min
Jun 17, 12:14 PM EDTAreal Flood AdvisoryMRXRussell, Wise2 hr
Jun 17, 4:43 PM EDTSevere Thunderstorm WarningMRXRussell, Wise62 min
Jun 17, 5:44 PM EDTSevere Thunderstorm WarningMRXRussell, Washington61 min
Jun 17, 6:04 PM EDTAreal Flood AdvisoryMRXRussell, Washington, Wise, City of Bristol, City of Norton3 hr
Jun 17, 6:16 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Washington, Wise, City of Norton29 min
Jun 17, 6:49 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Washington, City of Bristol41 min
Jun 17, 7:30 PM EDTFlash Flood WarningMRXRussell, Washington, City of Bristol3 hr
Jun 17, 7:46 PM EDTFlash Flood WarningMRXWise, City of Norton3 hr

Nearby

Flash Flood Watches in Tennessee, 2009Flash Flood Watches in Virginia, 2009Every flash flood watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.